Cancer treatment and hearing loss

0


[ad_1]

Although they save lives, many cancer chemotherapy drugs have serious side effects. These include hearing-related side effects such as hearing loss, tinnitus (ringing in the ears), and problems with balance. Although sometimes these side effects are temporary and get better after treatment is finished, they are often permanent.

If you’re about to undergo cancer treatment, or have a baby under these circumstances, here’s what you need to know.

Cancer treatment typically relies on a trio of treatment options: radiation therapy, surgery, and chemotherapy, often done together. For example, a person may have surgery followed by radiation therapy and chemotherapy.

All three cancer treatment options have the potential to damage hearing, depending on the location of the cancer.

Surgery

If you have a form of cancer that requires surgery to the brain, ear, or auditory nerve, hearing problems can occur, depending on the doctor. Canadian Cancer Society (CCS). Removing a cancerous tumor, for example, can damage the ear.

Radiation

During radiation therapy, high-energy waves or particles are used to destroy or damage cancer cells. If radiation therapy is needed anywhere in the head and neck, it can potentially lead to two types of hearing loss:

  1. Transmission hearing loss, a type of hearing loss that occurs when sound does not reach the inner ear, can occur. This is due to narrowing of the ear canal, thickening of the eardrum or other changes in the ear caused by radiation, according to a 2019 article published in the Journal of Neurological Surgery. A condition called otitis media with effusion (OME), where fluid collects in the middle ear, occurs in almost half of people who have radiation therapy to their head and neck, according to the article.
  2. Sensorineural hearing loss, which occurs with damage to the inner ear or the auditory nerve, can also occur as a result of radiation. Higher doses of radiation are more likely to cause hearing loss, according to the newspaper article. People under the age of 3 and over 50 have a higher risk of suffering from this type of hearing loss, as are people being treated with cisplatin chemotherapy treatment (more on this in a moment). This type of hearing loss is permanent.

Chemotherapy and hearing loss

Chemotherapy refers to the use of strong chemicals capable of killing cancer cells. In some cases, chemotherapy drugs can be “ototoxic,” which means they are harmful to hearing.

About half of all patients who receive the chemotherapy drug cisplatin develop hearing-related side effects, including hearing loss, tinnitus, and dizziness. This is called ototoxicity.

Platinum-based chemotherapy (cisplatin)

This is especially the case with chemotherapy known as platinum therapy (i.e. chemotherapy drugs containing the element platinum). The most ototoxic platinum-based chemotherapy is cisplatin, according to a review article in Chemotherapy and cancer pharmacology. This medicine is used to treat cancer of the bladder, testes and ovary, according to the National Cancer Center.

“Not only hearing loss, but also tinnitus and imbalances are common in patients who receive platinum-based chemotherapy and can have debilitating effects on quality of life,” the review article states.

Hearing-related side effects of this medicine seem to be quite common: permanent hearing loss occurs in about half of all patients who take cisplatin, ASHA Remarks. It usually causes hearing loss in high frequencies.

Scientists are still trying to figure out why cisplatin damages hearing – this may be because it easily enters the inner ear (when other drugs are blocked) but doesn’t seem to come out, according to the ‘ASHA. Once in the inner ear, the drugs can damage hair cells, which are vital for the hearing process.

Other platinum-based chemotherapy drugs that treat solid tumors, such as carboplatin and oxaliplatin, are less likely to damage hearing, although they can still cause problems. For example, carboplatin can cause ringing in the ears (tinnitus), notes the Mayo Clinic.

Other chemotherapy drugs

There are other chemotherapy drugs that do not fall into the platinum-based category that can still cause hearing problems or tinnitus. They include vincristine, doxorubicin, gemcitabine, cyclophosphamide, oxaliplatin and farmorubicin, notes a 2016 study published in the Brazilian Journal of Otolaryngology.

Radiation therapy combined with these ototoxic chemotherapy drugs increases the risk of hearing problems. With higher doses of chemotherapy drugs, there is a greater risk of hearing problems, according to CCS.

Non-carcinogenic drugs can also cause problems

Keep in mind that drugs other than chemotherapy taken during cancer treatment, such as pain relievers, nausea medications, or antibiotics, can also cause hearing problems. There are at least 200 medications related to hearing loss, including over-the-counter medications like aspirin.

Hearing loss more likely in children

Seventy-five percent of patients five years and younger had cisplatin-related hearing loss three years after starting treatment, a 2021 University of British Columbia study shows.

“Young children [are] particularly vulnerable to the ototoxic effects of anticancer therapies ”, states a 2016 review article in the journal Cancer. That’s because the brain and ears are still forming in early childhood, the article notes.

Not only is hearing loss more common in children taking cisplatin, it’s also more severe, according to ASHA. In addition, even small hearing loss in the high frequencies is a big problem for young children who acquire language.

How to weigh the risks

A woman takes a hearing test.
Regular hearing checks are important
for current and former cancer patients who
received treatment related to hearing loss.

Cancer is a fatal disease, which is why doctors use powerful treatment methods, despite the multitude of known side effects. Knowing about the potential risks is helpful, as it can help you assess whether the risk is worth it for you personally. Talk to your doctor about the side effects of the medication and whether there are any alternatives.

ASHA recommends following these steps if you are taking known ototoxic drugs:

  • Check your hearing: Ideally, do this before treatment to have a basic recording of your hearing.
  • Track changes: An audiologist can help you monitor your hearing and balance during treatment, so you can quickly spot any problems. This is not always possible, but you may be able to take a break or change your treatment.
  • Get health check-ups: Even after cancer treatment has ended, it is advisable to have regular hearing check-ups, especially in pediatric cases.

Can anything prevent treatment-related hearing loss?

Sometimes alternative therapy may be given if you are particularly concerned about hearing loss or tinnitus. It is very important to talk to your oncologist about the benefits and risks of the treatments you are receiving.

Researchers are also studying “otoprotective agents,” drugs that can protect hearing when given at the same time as harmful drugs, according to the report. Research awareness. For example, ASHA points out that administration of sodium thiosulfate (which is typically used to treat cyanide poisoning) can limit hearing loss due to cisplatin in children. The trick is to figure out how to give patients otoprotective drugs while still allowing chemotherapy drugs to be effective.

Treat hearing loss

If you have received cancer treatment and have permanent hearing loss, it is important to see a hearing care professional for expert help. You may be a good candidate for hearing aids, cochlear implants, or hearing aids. Treating hearing loss not only helps you hear better, but also has health benefits, including a reduced risk of depression and injury-causing falls.

[ad_2]

Share.

Comments are closed.